Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Having heavy periods with cramps. Taking birth control pills. What can stop this?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1279 Questions
I am on the birth control pill Jolessa, which is the generic version of Seasonale. I am into my third month of pills and I have about three weeks until my placebo week, yet I have been bleeding for the past week. It's not like spotting either. I have a full period with cramps and the works and it doesn't seem to be slowing down. I keep taking my pill every day as usual but I'm not sure what else to do to stop the bleeding.
Posted Mon, 29 Jul 2013 in General Health
Answered by Dr. Arif N Khan 3 hours later
Thank you for choosing XXXXXXX Seasonale (levonorgestrel/ethinyl estradiol tablets) is an extended-cycle oral contraceptive. Irregular bleeding or breakthrough bleeding is one of the side effect of Sesonale. Such bleeding usually does not indicate any serious problems, and seen especially during the first few months of use.. It is important to continue taking your pills on schedule even if you are having irregular bleeding. If the bleeding lasts for more than 7 consecutive days, kindly talk with your OBGY specialist.
What causes breakthrough bleeding with oral contraceptives isn't always clear. It may simply take time for your body to adjust to the hormones in the pill or for your uterus to transition to a thinner lining (endometrium).
Meanwhile you can take Tranexamic acid and mefenamic acid tablet combination to decrease bleeding episode. Remember, Breakthrough bleeding isn't a sign that the pill isn't working. If you stop taking it, you risk unplanned pregnancy.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow-ups. If you like my answers kindly rate it, and write a review as well. Please do not forget to accept it.
Thank you,
Wish you good health.
Dr Arif
You can consult me again directly through my profile
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor